MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER PFO OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER

ABBOTT MEDICAL AMPLATZER PFO OCCLUDER; TRANSCATHETER SEPTAL OCCLUDER
Catalog Number 9-PFO-025
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Headache (1880); Pain (1994); Rash (2033)
Date of Event 01/04/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As reported through a article review a 41-year-old male patient with prior episodes of decompression illness (dci), prior hyperbaric oxygen therapy, smoking history, dyslipidemia, and a patent foramen ovale (pfo).It was reported a 25mm amplatzer pfo was implanted.During a follow up transesophageal echocardiography (tee) examination using saline bubbles showed the pfo was well seated in the interatrial septum without a peridevice thrombus.However, it was also noted that >20 saline bubbles still crossed the remnant pfo channel during the valsalva maneuver.The patient was advised to refrain from diving but was non-compliant.Later on, the patient experienced headache, painful sensation in the hands and feet, and skin rash and pruritus in both feet due to recurrent decompression illness.The patient underwent hyperbaric oxygen chamber therapy.The article concluded that this case indicates that the risk of dci may remain even after pfo closure.The incomplete closure of pfo due to delayed endothelialization around the device, decompression sickness, and arterial gas embolism through the pulmonary circulation should be considered.Divers should be educated on maintaining a conservative diving protocol to decrease nitrogen gas load, and avoiding some measures to promote arterial embolization of nitrogen bubbles by increasing rap during ascent.A more comprehensive assessment could not be performed as the event was non-contemporaneously reported through a literature review and no device or individual patient information was received for analysis.Based on the available information, the root cause of the reported event could not be conclusively determined.
 
Event or Problem Description
The article, "recurrent decompression illness even after the closure of patent foramen ovale in a diver", was reviewed.The article presented a case study of a 41-year-old male patient with prior episodes of decompression illness (dci), prior hyperbaric oxygen therapy, smoking history, dyslipidemia, and a patent foramen ovale (pfo).It was reported that on an unknown date, a 25mm amplatzer pfo was implanted.It was then reported six months post-procedure, during a follow up transesophageal echocardiography (tee) examination using saline bubbles showed the pfo was well seated in the interatrial septum without a peridevice thrombus.However, it was also noted that >20 saline bubbles still crossed the remnant pfo channel during the valsalva maneuver.The patient was advised to refrain from diving but was non-compliant.On an unknown date 8 months post pfo closure, the patient experienced headache, painful sensation in the hands and feet, and skin rash and pruritus in both feet due to recurrent decompression illness.The patient underwent hyperbaric oxygen chamber therapy.The article concluded that this case indicates that the risk of dci may remain even after pfo closure.The incomplete closure of pfo due to delayed endothelialization around the device, decompression sickness, and arterial gas embolism through the pulmonary circulation should be considered.Divers should be educated on maintaining a conservative diving protocol to decrease nitrogen gas load, and avoiding some measures to promote arterial embolization of nitrogen bubbles by increasing rap during ascent.[the primary and corresponding author was hyun-jong lee, division of cardiology, department of internal medicine, sejong general hospital, 91-121 sosa 2-dong, sosa-gu, bucheon 14574, republic of korea, with corresponding email: untouchables00@hanmail.Net].

Brand Name
AMPLATZER PFO OCCLUDER
Common Device Name
TRANSCATHETER SEPTAL OCCLUDER
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key18889662
Report Number2135147-2024-01096
Device Sequence Number12660298
Product Code MLV
UDI-Device Identifier00811806011288
UDI-Public00811806011288
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
P120021
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Literature
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number9-PFO-025
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/20/2024
Initial Report FDA Received Date03/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age41 YR
Patient SexMale